Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 428, NWS Jackson, MS

August 15, 2002Clay County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 15, 2002, 9:26 PM CDT for Clay County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2002, 9:26 PM CDT (02:26 UTC)
Expired
Aug 15, 2002, 9:55 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Clay County, MS

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WUUS54 KJAN 160226
SVRJAN
MSC025-160255-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
925 PM CDT THU AUG 15 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 955 PM CDT

* AT 925 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF WEST POINT...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  NEAR TIBBEE BY 935 PM
  NEAR WEST POINT BY 940 PM

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:14 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 15, 3:14 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
314 PM CDT THU AUG 15 2002

FORECAST PROBLEM THIS PACKAGE...
RAIN CHANCES THROUGH THE END OF THE WEEK.

SYNOPTICALLY...NOT MUCH HAS CHANGED FROM WEDNESDAY.  THE HAND-DRAWN
CHARTS ARE STILL SHOWING A LONGWAVE TROUGH NEAR THE ARKLATEX.  THE
UPPER LOW...THAT WAS OVER THE WESTERN GULF YESTERDAY...MOVED ONSHORE
AND WAS ANALYZED AT THE MID-LEVELS AS AN OPEN WAVE NEAR COLLEGE
STATION TEXAS.  A LARGE CONVECTIVE COMPLEX OVER EASTERN TEXAS AND
MUCH OF LOUISIANA CONTINUES BRINGING MOISTURE INTO OUR NECK OF THE
WOODS.  PRECIPITABLE WATER VALUES ACROSS THE AREA THIS MORNING
REMAIN NEAR 2 INCHES.

AS WAS THE CASE YESTERDAY...MUCH OF THE PRECIPITATION OVER THE
FORECAST AREA HAS BEEN CONFINED TO THE WESTERN SECTIONS OF THE
FORECAST AREA.  THIS IS LOCATED IN AN AREA OF ENHANCED ISENTROPIC
LIFTING ON THE 300-315 K SURFACES...WHERE CONDENSATION PRESSURE
DEFICITS HAVE BEEN ON THE ORDER OF 2 MB.  FURTHER EAST...THE
CONDENSATION PRESSURE DEFICITS AND UPGLIDE HAVENT BEEN AS
FRIENDLY.  THUS...WHEN THE RAIN SHIELD TRIED EDGING EAST FROM
LOUISIANA...IT RUNS INTO A LESS FAVORABLE ENVIRONMENT THANKS TO
SLIGHTLY WEAKER VERTICAL MOTION.

VISIBLE SATELLITE IMAGERY HAS SHOWN A CLEAR POCKET FROM ABOUT
LAUREL SOUTH AND EAST TO THE COAST.  I EXPECT DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS ACROSS THIS AREA THIS EVENING...BEFORE
DISSIPATING AROUND SUNSET.  THE PRECIPITATION OVER THE WESTERN
COUNTIES/PARISHES MAY CONTINUE TO A CERTAIN EXTENT OVERNIGHT DUE TO
THE CONTINUED ISENTROPIC LIFTING.  HOWEVER...THIS TOO SHOULD
DIMINISH SOMEWHAT AFTER SUNSET.  ILL PLAN ON CLOSELY FOLLOWING
RADAR TRENDS BEFORE PUNCHING THE SEND BUTTON ON THE ZONES THIS
AFTERNOON.

THE OPEN WAVE OVER EAST TEXAS WILL BEGIN WEAKENING AS IT LIFTS OUT
ACROSS THE FORECAST AREA FRIDAY.  SCATTERED AREAS OF RAIN...WITH
MAYBE A THUNDERSTORM OR TWO...WILL REMAIN A GOOD BET ACROSS THE
FORECAST AREA.  THIS IS ESPECIALLY TRUE OVER THE WESTERN SECTIONS...
AS ISENTROPIC LIFTING ON THE 300-315 K SURFACES REMAINS NEAR THE
MISSISSIPPI RIVER AND PRECIPITABLE WATER VALUES CONTINUE TO HOVER AT
OR ABOVE THE 2 INCH MARK.  IM TENTATIVELY PLANNING ON HAVING THE
HIGHEST RAIN CHANCES IN THE DELTA AND WEST...THEN GRADUALLY TAPER TO
THE EAST.

PRECIPITABLE WATER VALUES ARE STILL CLOSE TO 2 INCHES OVER THE
WESTERN AND NORTHERN COUNTIES/PARISHES FOR MUCH OF SATURDAY WHEN
ANOTHER SHORTWAVE MOVES THROUGH.  WITH RIDGING ATTEMPTING TO BUILD
INTO THE AREA AND UPWARD VERTICAL MOTIONS NOT AS GREAT...I BELIEVE
THE CONVECTION WILL SHOW A MORE DIURNAL TREND.

RIDGING FINALLY TAKES CONTROL OF OUR WEATHER SUNDAY.  ILL BRING
RAIN CHANCES BACK INTO SLIGHT CHANCE TERRITORY AT THIS TIME...DUE TO
A PREVAILING SUBSIDENT MOTION AND SLIGHTLY LOWER PRECIPITABLE WATER
VALUES.

THERES NO BIG CHANGE IN STORE THROUGH THURSDAY OR NEXT WEEK.  WITH
NO MAJOR WEATHER SYSTEMS EXPECTED TO SWING THROUGH OUR AREA...ILL
KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
GOING IN THE EXTENDED.

PRELIMINARY NUMBERS ARE LISTED BELOW.

FCSTID = 10
JAN   73  88  73  91 /  ??  50  40  30
MEI   73  90  73  91 /  30  40  30  30

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

...UPDATED TO INCLUDE PRELIMINARY NUMBERS... DAB

In the hours before

Local storm report, Aug 15, 5:03 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
503 PM CDT THU AUG 15 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    RAYMOND                   MS   WIND DAMAGE
08/15/02   HINDS                          TREES DOWN.REPORTED BY
                                          HINDS COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Aug 15, 5:30 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT THU AUG 15 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    SATARTIA                  MS   60 MPH WIND GUST
08/15/02   YAZOO                          REPORTED BY YAZOO COUNTY
                                          SHERIFFS OFFICE.
Local storm report, Aug 15, 5:37 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
537 PM CDT THU AUG 15 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    YAZOO CITY                MS   WIND DAMAGE
08/15/02   YAZOO                          TREES DOWN. REPORTED BY
                                          YAZOO COUNTY SHERIFFS
                                          OFFICE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 9:52 PM CDTSevere Thunderstorm WarningJANClay, Lowndes28 min
Aug 16, 5:44 PM CDTSevere Thunderstorm WarningJANLeake31 min
Aug 16, 6:17 PM CDTSevere Thunderstorm WarningJANAdams, Jefferson28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.